Aa
A
A
A
Close
Dogs Community
10.3k Members
Avatar universal

Old dog - Many problems

Hi, everyone.  Really hoping I can get some information for my elderly dog.

I have a 15 year old rat terrier who's health has been failing rapidly over the past year.  She's deaf, blind, has difficulty walking and standing and was recently diagnosed with diabetes.

I took her in to the vet because she was doing so poorly and he diagnosed many things by sight.  Hip dysplasia, gum disease, corneal dystrophy, mitral valve problems, diabetes (she tested at 507), arthritis, and back problems in her lumbar spine.

She was prescribed phycox for her joints, tramadol for pain, and NPH insulin (currently at one unit 2x a day).

That was 5 days ago and while I know that's not enough time to sort everything out, I'm having a number of issues.  For one, she pees every single hour.  She gives no pretense to even attempting to tell me she has to go out and simply squats wherever she is.  She drinks about a cup of water every hour and pees every hour.  Any time that I am not here or trying to sleep, she will continue to just pee on the floor.  I bought a crate for her, but I still have to wake up three times a night to change out the training pads.  I have a rental inspection this week and I don't doubt for a moment that they will evict me if they know she just pees everywhere.  I've tried putting her in diapers, but she fights them so much that she hurts herself.  I don't know what to do about the urinary incontinence, but I can't continue like this for however weeks it takes to get her insulin regulated (which hopefully will stop this ridiculousness).  Does anyone have any suggestions??

Also, she has dietary allergies, so she's on grain free food.  For the 10+ years I've owned her, she only eats once a day.  I have changed this to twice a day in order for her to get her insulin shots on schedule.  Since the change in diet, she has had increasingly abnormal bowel movements.  It started as just loose stools, now she has progressed to diarrhea with jelly-like blood mixed in.  Is this indicative of pancreatitis??

Even with all of the medication she still wobbles and can't manage stairs.  All she does is sleep, drink water and pee.

I know everyone's first reaction will be "take her back to the vet", but I simply can't afford to right now.  I am unemployed and burned through all my savings already getting her this far.  Her medication came before my food.  I don't know if I'm just throwing money and pills at a dying dog with multi-system failure and I need to let her go, or if there are solutions to these issues that won't cost a fortune and my sanity.  I just want her to be ok.  Even if that means putting her down.
4 Responses
974371 tn?1424656729
Certainly sounds like you are doing your best fir your little one.  I am not familiar with Phycox so I looked it up. Seems safe enough as a joint supplement, however, I did read that it can cause hyperglycemia which could cause many of the symptoms you are describing. Did she start having worsening symptoms after you started this?  
A lot of old dogs get incontinence issues just like we can and can be very hard to manage indoors so understand your predicament, ESP as a renter.  
You certainly don't want to crate her all the time.  Do you happen to have a kitchen area with a hard surface floor you can gate her in?  Have an area where you could put a plastic tarp down covered in papers or old blankets that can be changed or washed?  
Wish I had the answers for you.
When it comes to euthanasia, I can only say you know your dog best and, fir me, it comes down to a quality of life issue.  If you think she is just miserable every day, you have done all you can and think she is suffering with no chance of improvement,then you may have to face that difficult decision.  Most of us know our animals and sometimes have to step out of the emotional attachment and be objective.
I will say that often these hard decisions can be the last act of love we can do for them.
Wish I had a magic bullet and am sorry you both are having a difficult time.
You might want to ask the Vet if you can or should try stopping that one supplement.
Avatar universal
The Phycox started on Thursday and the diarrhea started on Monday (the same day I went to two feedings a day).  To be safe, I will withhold the Phycox tomorrow.  I've also seen a hefty side effect list for the Tramadol and will cut it back to 1/4 of a pill rather than 1/2.

Unfortunately, confining her to a tiled surface is not possible.  The kitchen is the only place fitting that description and she wants to be right with me at all times.  I have put down training pads in most of the room, but I'll be damned if she doesn't manage to miss them every time!

She's having quite a rough day today and is holding her lips tight in obvious discomfort.  She is the least ambulatory that she has been since before I took her in.
Avatar universal
Withheld the Phycox this morning and stool is back to normal.  Could be that she got used to the twice a day feedings, or could be that the Phycox is upsetting her.  Once I get her regulated on the insulin, will try adding it back in and seeing what happens.
We're having a fairly ambulatory day today.  No stumbling.
974371 tn?1424656729
Well, maybe that was the culprit.  I think I would try the same as you are.  Glad to hear you are both having a better day.
Have an Answer?
Top Dogs Answerers
675347 tn?1365464245
United Kingdom
974371 tn?1424656729
Central Valley, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Members of our Pet Communities share their Halloween pet photos.
Like to travel but hate to leave your pooch at home? Dr. Carol Osborne talks tips on how (and where!) to take a trip with your pampered pet
Ooh and aah your way through these too-cute photos of MedHelp members' best friends
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child